Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, April 24, 2020

April 24, 2020 · NWS TSA · 26 events in 11 counties and zones

Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon of the 24th, as an upper level disturbance and associated surface low pressure system translated across the region from the west. The strongest thunderstorms produced hail up to ping pong ball size and damaging wind gusts as they moved east across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon of the 24th, as an upper level disturbance and associated surface low pressure system translated across the region from the west. The strongest thunderstorms produced hail up to ping pong ball size and damaging wind gusts as they moved east across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 24, 2:53 PM CST, 48 minutes earlier.

Area forecast discussion, Apr 24, 2:53 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
353 PM CDT Fri Apr 24 2020

.DISCUSSION...
Strong to severe thunderstorms are expected to develop soon across
northeast Oklahoma just ahead of a cold front, with the activity
building south into southeast Oklahoma over the next 2-3 hours.
Large hail and damaging winds will be main severe weather threats,
with an isolated tornado threat across mainly far southeast
Oklahoma. The biggest limiting factor for tornadoes is the lack of
deep low level moisture, although surface dewpoints may reach the
lower 60s near the Red River just ahead of the storms. Storms
will move east of the area by late evening, but a few showers will
remain possible overnight mainly across northwest Arkansas and
far northeast Oklahoma.

After a dry and mild weekend, shower and thunderstorm chances will
return late Sunday night and Monday as an upper level disturbance
moves across the area. A cold front will move across the area late
Tuesday and Tuesday evening bringing another round of showers and
storms, along with the potential for severe weather.

Dry and mild weather will return for the latter half of next week.
The GFS is more aggressive than the ECMWF with another system at
the tail end of the forecast period, and will side with the ECMWF
for now keeping next Friday dry.

Raised pops from the National Blend of Models forecast for late
Sunday night and Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   52  73  48  77 /  60   0   0   0
FSM   54  73  48  76 / 100  10   0   0
MLC   53  74  47  77 /  50   0   0   0
BVO   50  73  43  76 /  70  10   0   0
FYV   51  69  44  73 / 100  10   0   0
BYV   51  67  45  71 /  90  10   0   0
MKO   52  72  47  75 /  80   0   0   0
MIO   52  70  45  73 / 100  10   0   0
F10   52  73  47  76 /  50   0   0   0
HHW   53  74  48  76 /  40   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

SHORT TERM...14
LONG TERM....05

PLATE
Hazardous weather outlook, Apr 24, 11:57 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1257 PM CDT Fri Apr 24 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1257 PM CDT Fri Apr 24 2020

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Along and South of I-40.
	ONSET...After 4 pm.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...After 4 pm.

HEAVY RAIN and FLASH FLOOD.
	RISK...Limited.
	AREA...East of line from Bartlesville Oklahoma to
           McAlester Oklahoma.
	ONSET...After 4 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Mid Evening.

DISCUSSION...
Thunderstorms will develop across northeast Oklahoma by mid to
late afternoon and continue to quickly develop southward into
southeast Oklahoma. Instability and wind shear will both increase
with southward extent and severe weather potential will increase
accordingly. Conditions do appear favorable for both large hail
and locally damaging wind gust potential. Hail to golfball, and
possibly tennis ball, size is possible with the most intense
storms, with greatest threat of significant hail along and south
of I-40. Additionally, some storms along and south of Interstate
40 will have a limited tornadic potential with the risk increasing
toward the Red River valley and points southward. Storms will
spread into western Arkansas by early evening with a continued
severe weather risk especially from west central Arkansas and
points south and east. Storms will move further east by late
evening with the severe weather risk ending by midnight. Locally
heavy rainfall is possible across eastern Oklahoma and western
Arkansas. Given the recent rainfall, any heavier amounts could
quickly increase flash flooding concerns.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...High Wind Potential.
SUNDAY...No Hazards.
MONDAY...Thunderstorm Potential.
TUESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY through THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty northerly winds which develop Friday evening will
persist into the day Saturday with frequent gusts of
20 to 35 mph.  Dry and mild conditions are expected
through the weekend, with thunderstorm chances returning
Monday into Tuesday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 24, 2:34 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
334 PM CDT Fri Apr 24 2020

OKZ054-242100-
Osage OK-
334 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
400 PM CDT...

At 334 PM CDT, a strong thunderstorm was located 3 miles west of Kaw
City, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Shidler...                        Burbank...
Southern Kaw Lake...              Webb City...
Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3670 9705 3670 9703 3669 9700 3668 9694
      3675 9689 3674 9683 3677 9682 3677 9679
      3678 9679 3678 9675 3691 9675 3693 9667
      3677 9662 3664 9681 3663 9705 3665 9706
TIME...MOT...LOC 2034Z 259DEG 21KT 3676 9692
Special weather statement, Apr 24, 2:46 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
346 PM CDT Fri Apr 24 2020

OKZ054-242115-
Osage OK-
346 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
415 PM CDT...

At 346 PM CDT, a strong thunderstorm was located 5 miles west of
Pawhuska, moving east at 25 mph.

Dime to penny size hail and winds in excess of 40 mph will be
possible with this storm.

Locations in or near the path include...
Pawhuska...                       Osage Hills State Park...
Okesa...                          Sunset Lake...
Nelagoney...                      Pershing...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

LAT...LON 3655 9654 3674 9651 3686 9609 3661 9612
TIME...MOT...LOC 2046Z 249DEG 23KT 3666 9644
Special weather statement, Apr 24, 2:55 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
355 PM CDT Fri Apr 24 2020

OKZ054-055-242130-
Osage OK-Washington OK-
355 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE AND NORTHERN
WASHINGTON COUNTIES UNTIL 430 PM CDT...

At 354 PM CDT, a strong thunderstorm was located 5 miles northwest of
Hulah, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Copan...                          Hulah...
Wah Sha She State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9580 3694 9579 3694 9581 3689 9581
      3687 9617 3700 9613
TIME...MOT...LOC 2054Z 258DEG 24KT 3696 9612
Special weather statement, Apr 24, 3:11 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
411 PM CDT Fri Apr 24 2020

OKZ064>066-242145-
Okmulgee OK-Okfuskee OK-Creek OK-
411 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CREEK...CENTRAL
OKMULGEE AND NORTHEASTERN OKFUSKEE COUNTIES UNTIL 445 PM CDT...

At 410 PM CDT, strong thunderstorms were located along a line
extending from 6 miles northwest of Okmulgee State Park to 6 miles
southeast of Okfuskee. Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Okmulgee...                       Okfuskee...
Beggs...                          Schulter...
Preston...                        Okmulgee State Park...

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Oklahoma.

LAT...LON 3585 9585 3549 9588 3547 9627 3567 9630
TIME...MOT...LOC 2110Z 256DEG 29KT 3567 9615 3551 9618
Special weather statement, Apr 24, 3:21 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
421 PM CDT Fri Apr 24 2020

OKZ066-071-242145-
Okmulgee OK-McIntosh OK-
421 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCINTOSH AND
SOUTHEASTERN OKMULGEE COUNTIES UNTIL 445 PM CDT...

At 421 PM CDT, a strong thunderstorm was located over Henryetta,
moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Henryetta...                      Dewar...
Grayson...                        Hoffman...
Hitchita...                       Pierce...
Bryant...

This includes Interstate 40 in Oklahoma between mile markers 233 and
254.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and northeastern Oklahoma.

LAT...LON 3544 9608 3559 9576 3543 9569 3537 9598
      3538 9598 3538 9606
TIME...MOT...LOC 2121Z 256DEG 29KT 3542 9600
Special weather statement, Apr 24, 3:38 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
438 PM CDT Fri Apr 24 2020

OKZ055-056-242215-
Nowata OK-Washington OK-
438 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON AND
SOUTHWESTERN NOWATA COUNTIES UNTIL 515 PM CDT...

At 438 PM CDT, a strong thunderstorm was located 4 miles southwest of
Bartlesville, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Bartlesville...                   Dewey...
Ochelata...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

LAT...LON 3662 9565 3660 9600 3682 9600 3688 9571
TIME...MOT...LOC 2138Z 257DEG 26KT 3669 9601

The radar

The Tulsa radar (KINX), 69 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

22 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
April 24, 3:41 PM CST
Where
Osage County, 6.75 mi SE of Okesa
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.664, -96.030

Hail, Washington

When
April 24, 3:43 PM CST
Where
Washington County, 3.41 mi ESE of Bartlesville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.733, -95.942

Hail, Washington

When
April 24, 3:58 PM CST
Where
Washington County, 5.27 mi SSE of Dewey
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.728, -95.899

Hail, Okfuskee

When
April 24, 4:15 PM CST
Where
Okfuskee County, 8 mi N of Paden
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.616, -96.570

Hail, Muskogee

When
April 24, 4:25 PM CST
Where
Muskogee County, 1 mi S of Muskogee
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.736, -95.370

Hail, Tulsa

When
April 24, 4:27 PM CST
Where
Tulsa County, 0.68 mi WNW of West Tulsa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.153, -96.031

Thunderstorm Wind, Tulsa

When
April 24, 4:33 PM CST
Where
Tulsa County, 0.75 mi N of (Tul)tulsa Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.211, -95.880

The ASOS at the Tulsa International Airport measured 59 mph thunderstorm wind gusts.

Hail, McIntosh

When
April 24, 4:35 PM CST
Where
McIntosh County, 0.66 mi ESE of Texanna
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.347, -95.439

Hail, McIntosh

When
April 24, 4:45 PM CST
Where
McIntosh County, 8 mi SE of Checotah
Measured
1.5 in hail
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
35.348, -95.420

Ping pong ball size hail damaged vehicles and the roofs of homes.

Hail, Tulsa

When
April 24, 4:46 PM CST
Where
Tulsa County, 1.67 mi ESE of Tulsa
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.141, -95.922

Hail, Muskogee

When
April 24, 4:52 PM CST
Where
Muskogee County, 2 mi N of Porum
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.399, -95.270

Hail, Tulsa

When
April 24, 4:56 PM CST
Where
Tulsa County, 4 mi ENE of Glenpool
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.972, -95.934

Thunderstorm Wind, Tulsa

When
April 24, 4:57 PM CST
Where
Tulsa County, 4 mi NNW of Broken Arrow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.103, -95.807

Thunderstorm wind gusts were estimated to 60 mph.

Hail, Muskogee

When
April 24, 4:58 PM CST
Where
Muskogee County, 3 mi N of Porum
Measured
1.5 in hail
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
35.413, -95.270

Ping pong ball size hail damaged vehicles and the roofs of homes.

Hail, Tulsa

When
April 24, 5:07 PM CST
Where
Tulsa County, 3 mi SW of Bixby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.919, -95.918

Thunderstorm Wind, Mayes

When
April 24, 5:23 PM CST
Where
Mayes County, 2 mi S of Pryor
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.271, -95.320

Strong thunderstorm wind snapped large tree limbs. A storm spotter measured wind gusts to 65 mph.

Hail, Mayes

When
April 24, 5:23 PM CST
Where
Mayes County, 2 mi S of Pryor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.271, -95.320

Hail, Pittsburg

When
April 24, 5:57 PM CST
Where
Pittsburg County, 0.51 mi SSE of Indianola
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.163, -95.776

Hail, Pittsburg

When
April 24, 5:59 PM CST
Where
Pittsburg County, 6 mi NW of Mc Alester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.991, -95.845

Hail, Pittsburg

When
April 24, 6:08 PM CST
Where
Pittsburg County, 0.31 mi N of Crowder
Measured
0.75 in hail
Reported by
Public
Coordinates
35.124, -95.670

Hail, Pittsburg

When
April 24, 6:17 PM CST
Where
Pittsburg County, 5 mi NE of Mc Alester
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.981, -95.708

Hail, Sequoyah

When
April 24, 6:24 PM CST
Where
Sequoyah County, Gore
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.530, -95.120

Hail, Pittsburg

When
April 24, 6:50 PM CST
Where
Pittsburg County, 4.94 mi S of Hartshorne
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.759, -95.541

Thunderstorm Wind, Latimer

When
April 24, 6:53 PM CST
Where
Latimer County, 0.97 mi SE of Wilburton
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
34.909, -95.310

Strong thunderstorm wind uprooted a tree and blew the roof from a carport.

Hail, Latimer

When
April 24, 6:56 PM CST
Where
Latimer County, Wilburton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.920, -95.320

Hail, Le Flore

When
April 24, 7:33 PM CST
Where
Le Flore County, 2 mi ESE of Whitesboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.669, -94.847

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888017, 888018, 888078, 888081, 888083, 888088, 888435, 888436, 888437, 888438, 888439, 888440, 888447, 888449, 888450, 888451, 888452, 888453, 888454, 888455, 888456, 888457, 888458, 888459, 888460, 888461.